Try it
Pharmacology · Chemotherapy: natalizumab and progressive multifocal leukoencephalopathy
Sample itemA woman with relapsing multiple sclerosis on natalizumab for three years develops subacute right hemiparesis, a visual field defect and cognitive decline. MRI shows new asymmetric non-enhancing subcortical white matter lesions. Which complication is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Progressive multifocal leukoencephalopathy
Natalizumab blocks alpha-4 integrin and reduces lymphocyte entry into the central nervous system. This allows reactivation of JC virus, causing PML, and the risk rises with duration of therapy, prior immunosuppression and anti-JC virus antibody positivity. Treatment is stopped and plasma exchange speeds drug removal.
Option by option
A. Acute disseminated encephalomyelitis
Acute disseminated encephalomyelitis follows infection or vaccination and is monophasic with enhancing lesions.
B. Posterior reversible encephalopathy syndrome
PRES presents with headache, seizures and posterior oedema and is linked to calcineurin inhibitors.
C. Subacute sclerosing panencephalitis
Subacute sclerosing panencephalitis follows measles virus infection in childhood.
D. Progressive multifocal leukoencephalopathy (correct)
Correct. Natalizumab predisposes to JC virus reactivation causing PML.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?